Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 201, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 4, 2009, 6:35 PM CDT for Madison County, Saint Francois County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2009, 6:35 PM CDT (23:35 UTC)
- Expired
- Aug 4, 2009, 7:00 PM CDT
- In force
- 25 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Madison County, MO, Saint Francois County, MO
The radar
The St Louis radar (KLSX), 123 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 3:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4654 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 042335
SVRLSX
MOC123-187-050000-
/O.NEW.KLSX.SV.W.0201.090804T2335Z-090805T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT TUE AUG 4 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MADISON COUNTY IN SOUTHEAST MISSOURI...
SOUTHERN ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 700 PM CDT
* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
JUNCTION CITY...OR NEAR FREDERICKTOWN...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
FREDERICKTOWN...
JUNCTION CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
&&
LAT...LON 3759 9039 3771 9034 3770 9023 3768 9021
3769 9017 3769 9013 3767 9012 3765 9014
3751 9014
TIME...MOT...LOC 2335Z 285DEG 32KT 3763 9029
$$
TES1 follow-up statement
000
WWUS53 KLSX 042350
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
650 PM CDT TUE AUG 4 2009
MOC123-187-050000-
/O.CON.KLSX.SV.W.0201.000000T0000Z-090805T0000Z/
MADISON MO-ST. FRANCOIS MO-
650 PM CDT TUE AUG 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN ST. FRANCOIS AND NORTHEASTERN MADISON COUNTIES...
AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MINE LA MOTTE...OR 6 MILES EAST OF FREDERICKTOWN...MOVING EAST
AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN MADISON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.
&&
LAT...LON 3759 9039 3771 9034 3770 9023 3768 9021
3769 9017 3769 9013 3767 9012 3765 9014
3751 9014
TIME...MOT...LOC 2350Z 289DEG 28KT 3759 9017
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:56 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 4, 3:56 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 356 PM CDT TUE AUG 4 2009 .DISCUSSION... /352 PM CDT TUE AUG 4 2009/ PRIMARY THREAT FOR STORMS TONIGHT WILL BE THIS EVENING...AND MAINLY OVER S SECTIONS OF FA...WHERE OUTFLOW FROM THIS MORNINGS STORMS HAS BEGUN TO INTERACT WITH EXTREMELY UNSTABLE AIRMASS. MLCAPES HAVE INCREASED TO AROUND 4000 J/KG...AND SEVERE THREAT SHOULD PERSIST IN THIS AREA INTO THE EARLY EVENING HOURS. FURTHER N...HAVE HELD ONTO LO CHC POPS FOR THIS EVENING...AS WEAK CONVERGENCE CONTINUES IN THE VICINITY OF THE TRUE FRONT. AS THE EVENING PROGRESSES...THE VIGOROUS CONVECTION OVER THE S WILL GIVE THE EFFECTIVE BOUNDARY ANOTHER SWD KICK THAT SHOULD PUSH IT OUT OF THE AREA...WHILE CONVERGENCE AND VERY MODEST INSTABILITY ALONG TRUE COLD FRONT WILL WANE. SO...BLV MOST OF THE PRECIP WILL WIND DOWN BY 06Z...ALTHO DID HOLD ONTO LO CHC POPS IN EXTREME S INTO THE PREDAWN HOURS. ALTHOUGH MODELS HAVE BEEN ADVERTISING A BIT OF A SWD DIP IN THE FRONTAL BOUNDARY OVER THE NEXT TWO DAYS...12Z RUNS ARE A BIT MORE AGGRESSIVE WITH THE BACKDOORING OF THE COOLER AIR. AS A RESULT...THE BEST BAROCLINICITY HAS ALSO BEEN PUSHED W...WHICH HAS PLACED THE POTENTIAL MCS TRACK A BIT FURTHER W. SO I HAVE BACKED OFF ON POPS A BIT...BUT HAVENT BOUGHT INTO THE TOTALLY DRY FORECAST BY HANGING ONTO SLGT CHC POPS WED AFTN AND NGT...AND AGAIN ON THU. BY THU NGT MODELS DO AGREE THAT VERY STG WAA/THETA-E ADVECTION WILL OCCUR AS FRONT BEGINS ITS STG NE PUSH...AND HAVE UPPED POPS FOR THU NGT MOST AREAS...AND FRI IN OUR NE...TO ACCOUNT FOR THIS. THIS SLIGHTLY MORE AGGRESSIVE BACKDOORING OF THE COOL AIR ALSO MEANS GUIDANCE HAS BACKED OFF ON TEMPS AND DEWPOINTS THROUGH THU...BUT SINCE IM STILL NOT TOTALLY CONVINCED OF THIS TREND ONLY MADE A VERY SLIGHT DOWNWARD TWEEK TO THESE ELEMENTS. STILL LOOKS LIKE THE HEAT AND HUMIDITY WILL BE RETURNING TO THE CWA HEADING INTO THE WEEKEND AS UPPER RIDGE EXPANDS EWD...AND LATEST MEDIUM RANGE GUIDANCE CONTINUES TO SUPPORT GOING FORECAST TRENDS DURING THIS TIME. TEMPS MAY BACK OFF JUST A BIT EARLY NEXT WEEK AS CENTER OF RIDGE PUSHES INTO THE SE U.S. WHICH SHOULD ALLOW COOLER AIR TO BACKDOOR UPR MSVLY AND OOZE INTO CWA. PRIMARLY PRECIP THREAT SHOULD DIMINISH ON FRIDAY AS FRONTAL BOUNDARY SURGES N. COULD BE ANOTHER CHANCE OF PRECIP EARLY NEXT WEEK AS FRONT DRIFTS BACK IN...BUT THINK RIDGING AND WARM AIR ALOFT SHOULD KEEP POPS AOB CLIMO. TRUETT && .AVIATION... /1246 PM CDT TUE AUG 4 2009/ FOR THE 18Z TAFS... PRIMARY CONCERN FOR AVIATION INTERESTS THROUGH THE AFTERNOON AND EARLY EVENING WILL BE CONVECTION. ATMOSPHERE REMAINS VERY UNSTABLE GENERALLY SOUTH OF THE I-70 CORRIDOR. CONVECTIVE DEBRIS CLOUDS ARE BREAKING UP ALLOWING FOR SOME SURFACE HEATING...AND AN OUTFLOW BOUNDARY FROM EARLIER CONVECTION IS DRIFTING SOUTH OF THE MISSOURI RIVER AT THIS TIME. THEREFORE I THINK WELL SEE SCATTERED STRONG TO SEVERE THUNDERSTORMS REDEVELOP SOUTH OF THE MISSOURI RIVER LATER THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING. COULD SEE SOME FOG DEVELOP LATE TONIGHT AFTER THE CLOUDS CLEAR OUT...BUT AM NOT CONFIDENT ENOUGH AT THIS TIME TO INCLUDE IT IN THE TERMINAL FORECASTS. ELSEWHERE AND OTHERWISE...VFR CONDITIONS WILL PREVAIL OUTSIDE OF THUNDERSTORMS WITH VARIABLE WINDS...BECOMING NORTH- NORTHEAST TONIGHT AS A WEAK COLD FRONT DRIFTS THROUGH THE AREA. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Aug 4, 3:57 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 357 PM CDT TUE AUG 4 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 357 PM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY WHILE A FRONTAL BOUNDARY REMAINS IN PLACE ACROSS MISSOURI AND ILLINOIS. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LOCALLY HEAVY RAINFALL. ALTHOUGH MOST OF THE SUMMER HAS BEEN COOLER THAN NORMAL...MORE TYPICAL LEVELS OF HEAT AND HUMIDITY WILL RETURN TO THE REGION OVER THE WEEKEND WITH HEAT INDEX VALUES OF 100 TO 105 DEGREES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS LIKELY ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CARNEY
In the hours before
Local storm report, Aug 4, 2:30 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT TUE AUG 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL SULLIVAN 38.22N 91.17W
08/04/2009 E0.70 INCH FRANKLIN MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0900066
DYESpecial weather statement, Aug 4, 3:18 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 318 PM CDT TUE AUG 4 2009 MOZ065-073-074-042045- JEFFERSON MO-ST. FRANCOIS MO-WASHINGTON MO- 318 PM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...EASTERN WASHINGTON AND ST. FRANCOIS COUNTIES UNTIL 345 PM CDT... AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF DE SOTO...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BONNE TERRE... VALLES MILL... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TILLY
Special weather statement, Aug 4, 6:28 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 628 PM CDT TUE AUG 4 2009 MOZ074-085-050015- MADISON MO-ST. FRANCOIS MO- 628 PM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS AND NORTHEASTERN MADISON COUNTIES UNTIL 715 PM CDT... AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF KNOB LICK...OR 7 MILES NORTH OF FREDERICKTOWN...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... JUNCTION CITY... MINE LA MOTTE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:24 AM CDT | Severe Thunderstorm Warning | LSX | Marion, Pike, Ralls | 51 min |
| Aug 4, 6:59 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.